Benadryl Question

Discussion in 'The Watercooler' started by susiestar, Dec 3, 2008.

  1. susiestar

    susiestar Roll With It

    Ok, I know this may sound strange to most of you, but Jess is now having a problem with Benadryl.

    It is supposed to help this reaction she is having. And she has taken it off and on her entire life for allergies, etc...

    The doctor put her on 50 mgs every 4 hours yesterday.

    And she Can Not Sleep. At all! It is one of the oddest things I have ever seen. Wide Awake all night.:surprise:

    Does this mean it will keep her awake from now on if she takes it? Or is it just the amount and the fact she has been taking it for a solid week now?

    Thanks. I don't mean to sound like a hysterical mommy, but this whole thing is wierd and way out of my comfort zone. :faint:
  2. mrscatinthehat

    mrscatinthehat Seussical

    I know easy child generally gets wide awake with benadryl (so the opposite of me). I would be concerned if it has been going on for a week. First I guess I would find out how long they intend on her being on the stuff. If for an extended period of time I would ask for something mild to help her sleep on a temporary basis. Otherwise do you need some extra feet to kick these folks in the butt to see if they will get her on something different.

  3. slsh

    slsh member since 1999

    Susie - sounds like a paradoxical reaction. Boo had a similar problem with chloral hydrate. It worked the first couple of times (given for head CTs to knock him out) but the last time he got it, he became unbelievably aggitated.

    I know you're not having a lot of luck with getting docs to respond, but I think this merits yet another phone call - sleep deprivation isn't going to help her symptoms.

    Poor Jess - I cannot believe the troubles she's been having!! I hope things settle down for her *real* soon.

    by the way, I think hysterical mommy is an appropriate reaction at this point - sometimes it can help in getting people to start hearing you! Hang in there, hon!
  4. susiestar

    susiestar Roll With It

    Thanks. I was just worried because it is totally opposite of the effect benadryl has had on her all these years. Heck, at one point with all the conflama with Wiz the psychiatrist had jessie taking benadryl for sleep.

    I just spoke to the nurse. They will call the neuro today, and see her tomorrow. There are NO female docs in the office today. Jess and I get blown off by the male docs, so we will wait. They are going to try to get the neuro to recommend something else today, but I am not holding my breath.

    She is SUCH a trooper. My mom took her shopping last night for clothes. They had a great time, but it REALLY wore jessie out. But she got some cute clothes and AWESOME shoes. (First pair of really high heels - they are black with- a black and white polka dotted bow on the toe. She can't wear them until this reaction is over but she is thrilled to just have them!)

    And yes, hysterical mommy is going to get her warrior gear all polished up and ride my rhino into the fray! (I don't just use rhino skin - I take the whole Rhino!)
  5. Shari

    Shari IsItFridayYet?

    Chiming in late here, but Benadryl will NOT knock me out - has much the same effect - the more I take, the more hyped I get. Same with wee difficult child. easy child 1 is actually allergic to it, and his original problems with it started out much the same as Jess's, so keep your eyes peeled.
  6. SRL

    SRL Active Member

    One of my kids only needs half a dose of Benadryl to be effective.
  7. Star*

    Star* call 911

    Susie -

    I have had all my life allergies to medications. If I take Benadryl it will kill me.

    If I take a Valium? It's like speed.

    I never knew it had a name or even happened to anyone else - but the pharmacist gave it a name. (Oh yeah death for benadryl) and what slsh said paradoxial for the valium.

    I'd get Jess into see someone before her kidneys shut down from all this roulette with medications these docs are giving her.
  8. tiredmommy

    tiredmommy Site Moderator

    Duckie takes Benadryl dye-free elixir, any other Benadryl revs her up.
  9. susiestar

    susiestar Roll With It

    Hmm. May have to try dye free. I think we are going to take a few hours off from the benadryl. Just to see what is going on underneath it. I really think seh needs another medication, but we cannot find a doctor to see her until tomorrow.

    Well, I COULD have taken her in to one of the male docs, but they would have said everything is due to her period. AS IF periods could make you shake all over for 3 weeks. THAT is why we are waiting for one of hte docs with common sense to see us tomorrow.

    I am pushing fluids for her - water, juice and milk only. I try every hour or so to get her to drink some more. (It was so hard last night. She couldn't hold a cup with-o spilling at one point. I want this to be OVER.)

    She is a real trooper, keeps that smile on her face and trying to do her lessons.

    Thanks everyone.